Pennsylvania, 2008Damaging Winds in Pennsylvania, June 28, 2008
June 28, 2008 · NWS CTP · 4 events in 4 counties and zones
Scattered severe thunderstorms broke out across central Pennsylvania well in advance of a cold front which was approaching from the Ohio Valley during the evening of June 28th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms broke out across central Pennsylvania well in advance of a cold front which was approaching from the Ohio Valley during the evening of June 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 28, 2:53 PM EST, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 28, 2:53 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
353 PM EDT SAT JUN 28 2008
.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE OHIO VALLEY WILL SUPPORT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. A
DEEP UPPER LEVEL TROF WILL SETTLE INTO THE REGION MONDAY AND
TUESDAY WITH TEMPERATURES COOLING TO NEAR OR BELOW NORMAL.
ANOTHER COLD FRONT IS FORECAST TO AFFECT THE AREA BY THE END OF
NEXT WEEK.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
S/W RIDGING AND EARLIER CLOUD COVER HAS LIMITED OVERALL
INSTABILITY ACROSS CENTRAL PA THIS AFTN. HOWEVER...A MORE UNSTABLE
AIRMASS IS ADVECTING IN FROM THE S/W. CONTINUED HEATING OF A MOIST
BLYR SHOULD LEAD TO SCT CONVECTION BY THE LATE AFTN/EARLY EVE OUT
AHEAD OF A CLD FNT MOVG EWD THRU THE OH VLY. MOD RISK AREA IS
CONFINED TO THE UPR OH VLY...HOWEVER SUFFICIENT WINDS ALOFT AND
STEEPENING LLVL LAPSE RATES WILL CONT TO SUPPORT SLGT RISK OF SEVERE
STORMS.
&&
.SHORT TERM /8 PM THIS EVENING THROUGH SUNDAY NIGHT/...
ANY SCT EVE CONVECTION SHOULD GRADUALLY WEAKEN AND DECREASE IN
CVRG TONIGHT...WITH SOME CLEARING POSSIBLE OVERNIGHT. MUGGY/HIGH
DEWPOINT AIRMASS WILL KEEP MINS 5-10F ABOVE NORMAL AND MAY LEAD TO
PATCHY FOG.
SURFACE LOW PRES ASSOC WITH A VIGOROUS UPPER LEVEL TROF OVR THE
GLKS WILL OCCLD OVR SERN CANADA EARLY SUNDAY...WITH THE BEST HEIGHT
FALLS MOVG INTO THE ST LAWRENCE RVR VLY. THE TRAILING CLD FNT AT
12Z SHOULD EXTEND FM THE LWR GLKS/NW PA SWWD BACK INTO THE UPR OH
VLY. THIS FNT WILL MOVE SLOWLY EWD INTO CENTRAL PA AS THE ASSOCD H5
TROF CONTINUES TO DIG/SHARPEN. CLOUD DEBRIS FROM ANY
UPSTREAM/OVERNIGHT CONVECTION WILL LKLY LIMIT INSTABILITY EARLY
SUNDAY AS THE CLD FNT PUSHES EWD ACROSS THE STATE. HOWEVER...RICH
BLYR MSTR /SFC DEWPOINTS NR 70F/ MAY LEAD TO MODERATE INSTABILITY
ALG/AHEAD OF THE CLD FNT WHERE SUFFICIENT HEATING CAN OCCUR - MAINLY
OVER PORTIONS OF ERN PA.
WHILE THE STRONGEST VERTICAL WIND SHEAR WILL BE POST-FRONTAL...A
MORE THAN ADEQUATE AND MAINLY UNIDIRECTIONAL DEEP LYR WIND FLOW
WILL OVERSPREAD THE REGION BY THE AFTN. IN ADDITION...THE LOW
LEVEL WINDS /LLJ/ IS FORECAST TO STRENGTHEN TO +1 TO 2 SD ABOVE
NORMAL PER LATEST SREF GUID. THIS MAY CONTRIBUTE TO THE POTENTIAL
FOR ROTATING STORMS. THE PRIMARY SEVERE WEATHER THREAT WILL
CONTINUE TO BE DAMAGING WIND GUSTS.
QPF WISE...THERE IS SOME POTENTIAL FOR LOCALLY HEAVY RAIN GIVEN
FAVORABLE DIV ALOFT IN THE ENT REGION OF A 100KT JET...FNTL
FORCING AND A NARROW RIBBON OF ABV NORMAL PW/S. GRIDDED QPF AMTS
CONSTRUCTED FROM AN HPC/SREF MEAN BLEND ARE GENERALLY ON THE ORDER
OF 0.25-0.50...BUT LOCALIZED AMTS OVER 1 WILL BE PSBL.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
LARGE SCALE FLOW PATTERN BECOMES HIGHLY AMPLIFIED BY NEXT
WEEK...WITH UPPER LEVEL RIDGING BUILDING ACROSS WRN NOAM AND A
DEEP ANOMALOUS TROF TAKING HOLD ACROSS MUCH OF THE ERN U.S.
OPERATIONAL MODELS AND ENS CONTINUE TO BE IN GOOD AGREEMENT WITH
RESPECT TO THE LONG WAVE PATTERN. COLD AIR ALOFT MAY LEAD TO SOME
DIURNAL RW/TRW EARLY NEXT WEEK BEFORE HIGH PRES BUILDS IN FOR TUE-
WED. THE NEXT FNT IS FCST TO AFFECT THE AREA THUR-FRI AS IT SAGS
SWD AHEAD OF THE NEXT CANADIAN TROF.
TEMPS WILL START OUT COOLER THAN NORMAL EARLY NEXT WEEK BEFORE
RETURNING TO MORE SEASONABLE LEVELS.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
VFR CONDS WITH CU/TCU AND DVLPG -TSHRAS ACROSS CENTRAL PA THIS
AFTN. SCT -TSHRAS BRFLY LWRG CONDS TO MVFR/IFR. STG TSTMS EXPECTED
WRN AREAS TWDS ERY EVENING WITH STG SFC WND GSTS. AREAS OF
TSHRS/RSHWRS OVRNGT IN CENTRAL PA LWRG CONDS TO MVFR IN CIGS HIR
TRRN AND HAZE/FOG AFTER MIDNIGHT.
A COLD FRONT WILL CROSS THE REGION SUNDAY...AGAIN TRIGGERING
SHOWERS AND THUNDERSTORMS. BEHIND THE FRONT...FOR THE FIRST HALF
OF THE WEEK SCATTERED...MAINLY AFTERNOON AND EVENING SHRA/TSRA.
EXPECT GENERALLY VFR CONDITIONS OUTSIDE OF PCPN DURING THE DAYTIME
HOURS MON AND TUE. THEN LOWER VSBY CONDITIONS WILL FOLLOW FOR THE
OVERNIGHT PERIODS IN AREAS THAT SEE DAYTIME CONVECTION. SFC HIGH
PRESSURE MAY SPELL A PCPN FREE DAY ON WEDNESDAY. A COLD FRONT ON
THU MAY SPONSOR MORE SHWRS.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...STEINBUGL
AVIATION...BUDD
Hazardous weather outlook, Jun 28, 4:14 AM EST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
514 AM EDT SAT JUN 28 2008
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-290915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
514 AM EDT SAT JUN 28 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
CENTRAL PENNYSLVANIA TODAY. THE GREATEST THREAT FROM ANY STORMS
WILL BE DAMAGING WIND GUSTS. ISOLATED SEVERE HAIL IS ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A SLOW MOVING COLD FRONT WILL MOVE THROUGH CENTRAL PENNSYLVANIA
ON SUNDAY....CONTINUING A THREAT OF SEVERE THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY THIS
AFTERNOON AND EVENING.
GARTNER
Thunderstorm Wind, Bedford
- When
- June 28, 4:50 PM EST
- Where
- Bedford County, 0.53 mi E of Pavia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.250, -78.570
Thunderstorm winds knocked down trees 3 miles north-northwest of Weyant.
Thunderstorm Wind, Warren
- When
- June 28, 7:05 PM EST
- Where
- Warren County, 0.86 mi SE of Warren
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.840, -79.140
Thunderstorm winds knocked down numerous trees in Warren.
Thunderstorm Wind, McKean
- When
- June 28, 7:40 PM EST
- Where
- McKean County, 0.86 mi SE of Bradford
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.960, -78.640
Thunderstorm winds knocked down trees in Bradford.
Thunderstorm Wind, Northumberland
- When
- June 28, 9:29 PM EST
- Where
- Northumberland County, 1.71 mi ENE of Sunbury
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.880, -76.740
Thunderstorm winds knocked down trees and wires 3 miles east-northeast of Sunbury.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oregon, June 28 to 29, 20082 deaths · 2 events
- Hail and Damaging Winds in Florida, June 28, 20081 death · 50 kt wind · 4 events
- Flash Flood and Hail in Texas, June 28 to 29, 2008$1.5 million · 56 kt wind · 12 events
- Hail and Damaging Winds in Wisconsin, June 28, 20082 injured · $191,000 · 1.75 in hail · 22 events
- Wildfire in California, June 28 to 30, 2008$1.0 million · 1 event
- Hail and Damaging Winds in Kentucky, June 28, 2008$257,000 · 60 kt wind · 27 events
- Damaging Winds in Pennsylvania, June 28, 2008$585,000 · 50 kt wind · 8 events
- Damaging Winds in Ohio, June 28, 2008$550,000 · 50 kt wind · 5 events
- Damaging Winds in West Virginia, June 28, 2008$358,000 · 50 kt wind · 11 events
- Damaging Winds in Tennessee, June 28, 2008$174,000 · 65 kt wind · 24 events
- Hail and Damaging Winds in Illinois, June 28, 20086 injured · $14,000 · 1 in hail · 19 events
- Flash Flood and Damaging Winds in Kansas, June 28, 2008$200,000 · 65 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98848, 98849, 98850, 98851.